Ohio, 2004

Winter Storm in Ohio, February 5 to 6, 2004

February 5 to 6, 2004 · NWS CLE · 8 events in 8 counties and zones

An area of low pressure over central Indiana on February 5th moved northeast into lower Michigan by daybreak on the 6th. Snow associated with this low spread into northern Ohio during the late afternoon hours of the 5th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure over central Indiana on February 5th moved northeast into lower Michigan by daybreak on the 6th. Snow associated with this low spread into northern Ohio during the late afternoon hours of the 5th. The snow quickly changed to freezing rain from west to east during the evening hours. The freezing rain then continued for the remainder of the evening and finally ended during the early morning hours of the 6th. Ice accumulations of greater than one quarter inch were reported across the area. The most significant ice accumulations occurred south of U.S. Route 30 from Mansfield to Canton where up to one half inch was reported in spots. Snowfall totals during this event ranged from 3 to 4 inches in Mahoning County to just a few tenths in Morrow and Knox counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 5, 11:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 5, 11:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1142 AM EST THU FEB 5 2004

.DISCUSSION...
NEW DATA INDICATING NEXT SYSTEM TO BRING SNOW AT ONSET BUT CHANGING
TO FRZ RAIN MOST AREAS BEFORE MIDNIGHT...EXCEPT A LITTLE AFT
MIDNIGHT ACROSS NW PA. SNOW ACCUM EXPCTD TO BE 1-2 INCHES BEFORE
CHANGOVR EXCPT 2-4 INCHES NW PA. SIGNIFICANT ICING IS EXPCTD SO WILL
BE UPGRADING ALL AREAS TO WNTR STRM WRNG EXCPT FROM TOL-FDY. THE
HEAVIER PCPN SHOULD BE EAST OF THIS AREA AND WILL DIMINISH OVERNIGHT
SO WILL ISSUE ADVISORY THERE.
&&

.PREVIOUS DISCUSSION...
WL CONT WITH THE WINTER STRM WATCHES AS THEY ARE BUT PUSH THEM BACK
TO TNGHT...IT STILL RMNS DRY ERY THIS MRNG.  HV CHC SNW AFTN W TO
LATE AFTN E WITH ACCUM AN INCH OF LESS W TO NONE E.  TNGHT MXTURE OF
SNW/ZR/SLT BEFORE CHGG TO RAIN FRI MRNG AND ENDG.  TEMPS ARND 30 TDA
AND U20S TNGHT.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING 4PM TDY TIL 7AM FRI FOR ZONES
OHZ007>009-018-019-027>032-036>038-047

WINTER STORM WARNING 7PM TDY TIL 10AM FRI FOR ZONES
OHZ010>014-020>023-033-089

WINTER WEATHER ADVISORY 4P TDY TIL 7AM FRI FOR ZONES OHZ003-006-017

PA...WINTER STORM WARNING 7PM TDY TIL NOON FRI FOR ZONES PAZ001>003.

&&

BM
Hazardous weather outlook, Feb 5, 6:18 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
618 AM EST THU FEB 5 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051416-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
618 AM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL TRACK WEST OF OHIO TODAY AND INTO LOWER
MICHIGAN BY FRIDAY MORNING.  AS THE SYSTEM MOVES NORTH...SNOW IS
EXPECTED TO SPREAD INTO CENTRAL OHIO THIS AFTERNOON...AND INTO
NORTHERN OHIO THIS EVENING.  THE SNOW IS EXPECTED TO CHANGE TO A
PERIOD OF SLEET OR FREEZING RAIN TONIGHT BEFORE CHANGING TO ALL RAIN
BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Ashland

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Ashland forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Winter Storm, Holmes

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Holmes forecast zone
Property damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Knox forecast zone
Property damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Winter Storm, Mahoning

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Mahoning forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Richland forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Stark forecast zone
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Wayne forecast zone
Property damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Winter Storm, Morrow

When
February 5, 3:00 PM EST to February 6, 3:00 AM EST
Where
Morrow forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384683, 5384684, 5384685, 5384686, 5384687, 5384688, 5384689, 5384690.